Alert archive / Nevada / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 49, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Oct 18, 2009, 5:47 PM PDT for Pershing County, Nevada. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 18, 2009, 5:47 PM PDT (00:47 UTC)
- Expired
- Oct 18, 2009, 6:15 PM PDT
- In force
- 28 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
County Pershing County, NV
The radar
The Elko radar (KLRX), 84 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 0.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 2159 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KREV 190047
SVRREV
NVC027-190115-
/O.NEW.KREV.SV.W.0049.091019T0047Z-091019T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
547 PM PDT SUN OCT 18 2009
THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PERSHING COUNTY IN WEST CENTRAL NEVADA...
* UNTIL 615 PM PDT
* AT 544 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF
ORGAN PEAK...OR 32 MILES SOUTHWEST OF WINNEMUCCA...AND MOVING
NORTHEAST AT 20 MPH.
* LOCATIONS AFFECTED INCLUDE...ORGAN PEAK AND GRASS VALLEY.
LAT...LON 4047 11782 4056 11815 4085 11799 4086 11769
4086 11765 4085 11764 4084 11764
TIME...MOT...LOC 0046Z 207DEG 18KT 4057 11801
$$
JHW2 follow-up statements
000
WWUS55 KREV 190102
SVSREV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
602 PM PDT SUN OCT 18 2009
NVC027-190115-
/O.CON.KREV.SV.W.0049.000000T0000Z-091019T0115Z/
PERSHING NV-
602 PM PDT SUN OCT 18 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM PDT
FOR NORTHEASTERN PERSHING COUNTY...
AT 601 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF ORGAN
PEAK...OR 26 MILES SOUTHWEST OF WINNEMUCCA...MOVING NORTHEAST AT 20
MPH.
* LOCATIONS AFFECTED INCLUDE...GRASS VALLEY AND ORGAN PEAK.
LAT...LON 4047 11782 4056 11815 4085 11799 4086 11769
4086 11765 4085 11764 4084 11764
TIME...MOT...LOC 0102Z 207DEG 18KT 4064 11796
$$
JHW000
WWUS55 KREV 190113
SVSREV
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
613 PM PDT SUN OCT 18 2009
NVC027-190123-
/O.EXP.KREV.SV.W.0049.000000T0000Z-091019T0115Z/
PERSHING NV-
613 PM PDT SUN OCT 18 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PERSHING COUNTY
WILL EXPIRE AT 615 PM PDT...
THE STORM THAT PROMPTED THE WARNING FOR DAMAGING WINDS HAS WEAKENED
SIGNIFICANTLY AND THE WARNING WILL EXPIRE AT 615 PM.
LAT...LON 4047 11782 4056 11815 4085 11799 4086 11769
4086 11765 4085 11764 4084 11764
TIME...MOT...LOC 0113Z 207DEG 18KT 4069 11793
$$
JHWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 5:29 PM PDT, 18 minutes earlier.
Area forecast discussion, Oct 18, 5:29 PM PDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RENO NV 529 PM PDT SUN OCT 18 2009 .UPDATE... UPDATED EARLIER TO ADD SHOWERS AND THUNDER TO TAHOE THIS EVENING AND ALSO ADD THUNDER TO THE SIERRA FRONT. WEAK SHORT WAVE MOVING INTO THE AREA IS HELPING TO TRIGGER SCT SHRA AND ISOLD TSRA NORTH OF HWY 50 THIS EVENING IN UNSTABLE ENVIRONMENT. NOT TREMENDOUSLY UNSTABLE...BUT 00Z KREV RAOB SHOWED 300 J/KG OF CAPE WITH LITTLE CIN. SIERRA ARE ACTING TO DISRUPT CONVERGENCE IN IMMEDIATE LEE AS THE FORCING IS NOT ALL THAT STRONG. HOWEVER...STORMS ARE REFORMING TO THE EAST OF FERNLEY. WILL NEED TO WATCH ANY STRONGER STORMS AS SLIDE MTN IS GUSTING TO 70+ MPH SO THESE STRONGER MID-LEVEL WINDS COULD BE MIXED TO THE SURFACE. WALLMANN && .PREVIOUS DISCUSSION... /ISSUED 230 PM PDT SUN OCT 18 2009/ SHORT TERM... UPR LOW WL CONT TO APPROACH THE W COAST TNGT AND THEN DROP SEWD TWD THE DESERT SOUTHWEST/FOUR CORNERS THRU TUE MRNG. THERE IS GOOD MODEL CONSENSUS ON TRACK AND TIMING OF S/W FEATURES. THE GFS DETAIL WAS USED TO FINE TUNE THE FCST WITH THE MAIN CHANGES BEING AN INCR IN POPS ACRS THE NRN SIERRA TO THE OR BORDER MON AND COOL HIGH TEMPS A COUPLE MORE DEGREES NRN AREAS. LEAD S/W WL CONT TO EJECT AHD OF MAIN LOW THIS EVENING WITH LATEST RADAR IMAGERY SHOWING BAND OF SHOWERS FROM THE BAY AREA TO NRN CA. MARGINAL INSTBY (LI/S 0C TO -2C AND 100-300 J/KG CAPE) AND INCR IN LIFT AHD OF FEATURE SHOULD HELP MAINTAIN LINE OF SHOWERS AS IT MOVES INTO THE NRN SIERRA/WRN NV THRU EARLY EVENING. FCST WL MAINTAIN CHANGES MADE IN AN EARLIER UPDATE WHICH INCLUDED AN INCR IN COVERAGE ESPECIALLY NORTH OF I-80 AND A SLGT CHC OF A LIGHTNING STRIKE OR TWO. MODELS INCLUDING A LOCAL 8KM RUN OFF THE GFS SHOWS BEST FOCUS FOR CONVECTION NR BNDRY THAT WL STRETCH FM SURPRISE VLY EWD ALNG THE OR-ID BORDER. RDG WINDS WERE GUSTING NR 70 MPH WITH WINDS PICKING UP ACRS VALLEY FLOORS. CONT LAKE WIND ADVISORY WITH CLOUDS AND WIND TO HOLD TEMPS UP TNGT. AFTER A BREAK IN THE PCPN LATE TNGT...MAIN UPR LOW SWINGS THRU AREA MON-MON NGT. MORE WDSPRD PCPN SHOULD SPREAD ACRS THE RGN WITH BEST COVERAGE AGAIN EXTENDING FROM THE NRN SIERRA TO THE OR BORDER. WHILE SHADOWING WL INITIALLY LIMIT ACTIVITY ACRS WRN NV/ERN SIERRA... A MOIST AIRMASS AND FORCING ASSOCD WITH UPR JET/TROF AXIS SHOULD BE SUFFICIENT FOR THE PRODUCTION OF ISOLD-SCT SHOWERS. SFC INSTBY AND MID LVL LAPSE RATES APPEAR TO LIMITED FOR THUNDER MON AFTN. AGAIN THIS SYSTEM DOES NOT HAVE A TREMENDOUS AMT OF MOISTURE AND WL RELY HEAVILY UPON LIFTING MECHANISMS TO SQUEEZE PCPN OUT OF AVAILABLE MOISTURE. QPF GREATER THAN 1/10 INCH WAS CONFINED THE NRN SIERRA AND NRN AREAS. OTHERWISE LOCALLY BREEZY AND COOLER WITH CONSIDERABLE CLOUDS MON-MON NGT. SYSTEM EXITS TUE WITH LIGHT WINDS AND DRY CONDS. NEXT SYSTEM TO AFFECT THE PACNW WITH MAINLY A CONTINUATION OF PERIODIC CLOUD COVER ACRS THE NRN HALF OF CA/NV. TEMPS SHOULD SLOWLY REBOUND BACK TO NORMAL WITH UPPER 50S AND 60S MOST AREAS TUE/WED. HOHMANN LONG TERM...THURSDAY THROUGH SUNDAY... LITTLE CHANGE TO THE EXTENDED FORECAST. UPPER RIDGE IN PLACE THURSDAY AND FRIDAY WILL BE SMASHED DOWN SATURDAY AND SUNDAY AS FAST-MOVING ENERGY MOVES THROUGH THE PACIFIC NORTHWEST. NO PRECIPITATION IS EXPECTED IN MOST MODELS/ENSEMBLES WITH THE DISTURBANCES TOO FAR NORTH OF THE CWA. THE CLOSEST MODEL TO BRINGING SOME PRECIP INTO THE FAR NORTH CWA IS THE 12Z GFS...BUT THIS APPEARS TO BE AN OUTLIER AT THIS TIME. TEMPERATURES ARE MORE UNCERTAIN AS COMPARED WITH PRECIP...AS EXACTLY HOW CLOSE THE UPPER DISTURBANCES GET WILL DETERMINE HOW MUCH PRE-SYSTEM MIXING WE GET AND THEN HOW MUCH LOW LEVEL COOLER AIR CAN FILTER DOWN BEHIND THE BRUSH-BY SYSTEMS. FOR NOW...I HAVE MADE NO CHANGE TO TEMPS WITH SO MUCH UNCERTAINTY. TO GIVE YOU AN IDEA OF THE RANGE OF POSSIBLE HIGHS NEXT WEEKEND...THE 12Z ECMWF WOULD HAVE A WARMER FLOW WITH HIGHS IN THE 60S AND 70S...WITH THE 12Z GFS (EXTREME COLD SOLUTION) INDICATING VALLEY HIGHS STRUGGLING TO GET OUT OF THE 50S AREAWIDE SATURDAY AND SUNDAY AS COLDER AIR BACKDOORS IN FROM THE NORTHEAST. SNYDER AVIATION... VFR THROUGH MONDAY MORNING...WITH ISOLD-SCT -SHRA VCNTY KRNO NORTH AND EAST THIS EVENING. RIDGE WINDS OF 35-45 KTS WITH GUSTS 50-65 KTS WILL CAUSE LEESIDE TURBULENCE INTO MONDAY MORNING. MIDDAY MONDAY INTO EARLY MONDAY EVENING...MORE WIDESPREAD SHOWERS WILL DEVELOP AS AN UPPER LOW SLIDES THROUGH. SNOW LEVELS WILL LOWER ENOUGH TO CUT CIGS/VSBYS AT KTRK/KTVL TO CIRCA 020/3-5SM AT TIMES IN -SHRA...WITH MOUNTAIN OBSCURATION IN SHSN ABV 065-075 MSL. SNYDER && .REV WATCHES/WARNINGS/ADVISORIES... NV...LAKE WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR NVZ002-004. CA...LAKE WIND ADVISORY UNTIL 8 PM PDT THIS EVENING FOR CAZ072. && HTTP://WEATHER.GOV/RENO
In the hours before
Local storm report, Oct 18, 5:42 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
542 PM PDT SUN OCT 18 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL SOUTH LAKE TAHOE 38.94N 119.98W
10/18/2009 M0.25 INCH EL DORADO CA TRAINED SPOTTER
SPOTTER REPORTED A COUPLE OF LIGHTNING STRIKES AND A
DOWNPOUR WITH THE HAIL.
&&
MCGUIREThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 19, 2:14 AM PDT | Lake Wind Advisory | REV | Douglas, Washoe | 12 hr |
Nearby
Severe Thunderstorm Warnings in Nevada, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.